Alert archive / Idaho / Wind Advisories in 2022

Wind Advisory 13, NWS Pocatello, ID

May 14, 20226 counties in Idaho

NWS Pocatello, ID issued this wind advisory at May 14, 2022, 2:24 AM MDT for 6 counties in Idaho. It took effect at May 14, 2022, 11:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 14, 2022, 2:24 AM MDT (08:24 UTC)
In effect from
May 14, 2022, 11:00 AM MDT
Expired
May 14, 2022, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4749 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS75 KPIH 140824
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
224 AM MDT Sat May 14 2022

IDZ052-150100-
/O.NEW.KPIH.WI.Y.0013.220514T1700Z-220515T0100Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
224 AM MDT Sat May 14 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Across the Arco Desert including Mud Lake, INL, Atomic
  City and Craters of the Moon 

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
207 
WWUS75 KPIH 141508
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
908 AM MDT Sat May 14 2022

IDZ054-150100-
/O.NEW.KPIH.LW.Y.0007.220514T1700Z-220515T0100Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
908 AM MDT Sat May 14 2022

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM MDT this morning UNTIL
7 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts around 30 to 35 
  mph expected.

* WHERE...American Falls Reservoir.

* WHEN...From 11 AM MDT this morning until 7 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions, especially for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

IDZ052-150100-
/O.CON.KPIH.WI.Y.0013.220514T1700Z-220515T0100Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
908 AM MDT Sat May 14 2022

...WIND ADVISORY IN EFFECT FROM 11 AM MDT until 7 PM MDT THIS 
EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts around 45 to 50 
  mph expected.

* WHERE...Across the Arco Desert including Mud Lake, INL, Atomic 
  City and Craters of the Moon.

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
555 
WWUS75 KPIH 142020
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
220 PM MDT Sat May 14 2022

IDZ053-150200-
/O.EXB.KPIH.WI.Y.0013.000000T0000Z-220515T0200Z/
Upper Snake River Plain-
Including the cities of Idaho Falls, Rexburg, and St. Anthony
220 PM MDT Sat May 14 2022

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts around 45 to 50 
  mph expected.

* WHERE...Idaho Falls, Rexburg, St. Anthony, and Roberts.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

* ADDITIONAL DETAILS...Areas of blowing dust are likely on I-15
  north of Idaho Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ052-150200-
/O.EXT.KPIH.WI.Y.0013.000000T0000Z-220515T0200Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
220 PM MDT Sat May 14 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts around 45 to 50 
  mph expected.

* WHERE...Across the Arco Desert including Mud Lake, INL, Atomic 
  City and Craters of the Moon.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

* ADDITIONAL DETAILS...Patchy blowing dust is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-150200-
/O.EXT.KPIH.LW.Y.0007.000000T0000Z-220515T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
220 PM MDT Sat May 14 2022

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts around 30 to 35 
  mph expected.

* WHERE...American Falls Reservoir.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions, especially for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
213 
WWUS75 KPIH 150150
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
750 PM MDT Sat May 14 2022

IDZ052-053-150300-
/O.EXP.KPIH.WI.Y.0013.000000T0000Z-220515T0200Z/
Arco/Mud Lake Desert-Upper Snake River Plain-
Including the cities of Mud Lake, INL, Craters of the Moon NM, 
Idaho Falls, Rexburg, and St. Anthony
750 PM MDT Sat May 14 2022

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to weaken this evening. The wind advisory 
will be allowed to expire.

$$

IDZ054-150300-
/O.EXP.KPIH.LW.Y.0007.000000T0000Z-220515T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
750 PM MDT Sat May 14 2022

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds will continue to weaken this evening. The lake wind
advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at May 13, 9:05 PM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 13, 9:05 PM MDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
905 PM MDT Fri May 13 2022

.UPDATE...Winds are headed down. There are still a few areas in
the Upper Snake Plain that are gusting to 40 mph. But all sites
are below 45 mph. Thus, have allowed the wind advisory to expire.
Winds will continue to rapidly drop off the next hour.

Winds will pick up tomorrow by late morning and continue into the
afternoon. However, they are not expected to be near as strong as
today. The Arco desert may get near wind advisory level gusting in
the afternoon to around 40 to 45 mph. For the American Reservoir,
models are forecasting winds of around 20 mph sustained for a few
hours in the afternoon. Have held off on issuing a lake wind
advisory until see the new model runs tonight.
Wyatt

&&

.PREV DISCUSSION... /issued 122 PM MDT Fri May 13 2022/

SHORT TERM...Tonight through Sunday. Early afternoon satellite
imagery was showing a weak disturbance shearing east through NRN
Montana with resulting west flow across SRN Idaho. Advisory level
wind speeds were already observed across INL and the Upper Snake
River Plain and to a lesser extent across the Lower Snake River
Plain where a Wind Advisory was in effect until 9 PM this evening.
Winds will decouple after sunset as a stiff west flow aloft remains
across SRN Idaho overnight. The next upstream disturbance hits the
NW coast Saturday morning and shifts east through the Panhandle into
Montana Saturday as a ridge builds along the NW coast. The passing
system will bring near Lake Wind conditions to American Falls
Reservoir Saturday and breezy conditions to the Upper Snake River
Plain and showers across the CNTRL and NE mountains through the day.
As the system shifts east of the region Saturday night, the ridge
along the coast will expand eastward into Idaho bringing a sunny and
warm day to the region Sunday. Daytime highs should continue to rise
extending 5-10 degrees above normal by Sunday. Huston

LONG TERM...Sunday night through next Friday. Deterministic models
are lifting a shortwave northeastward across Idaho Sunday night. The
result will be a chance of showers through the night across the
Central Mountains. On Monday, a cold front will sweep west to east
across Idaho, and will help trigger some showers and even some
isolated thunderstorms over the mountains. Overall, precip amounts
will be fairly light. Temperatures early next week will reach the
70s, maybe touch 80 degrees on Monday--at least in the Eastern Magic
Valley. A change in the weather pattern will emerge in the latter
half of the week as a trough deepens over the PAC NW. There remains
some differences between the models over how deep the trough will
be, and the ensemble clusters show a chance of a more zonal flow
across Idaho. It does appear that the latter half of the week will
be cooler and wetter no matter which scenario plays out. The cooler
temperatures will mean snow returning to the region, but NBM
guidance only shows a 10 percent chance of exceeding 4 inches of
accumulation. GFS ensemble mean snowfall accumulation for Pocatello
is less than 1 inch. NBM offers about a 10 to 20 percent chance of
getting measurable snowfall in the Snake Plain Friday night.
Hinsberger

AVIATION...Another breezy day across southeast Idaho in wake of a
fast-moving upper disturbance exiting to the east this afternoon.
VFR ceilings will prevail through tonight, but NBM guidance is
advertising ceilings dropping at or below 3000 ft tomorrow morning
at KDIJ. This comes ahead of a second wave approaching from the
west. NAM 3km ramps up some low-level moisture ahead of the second
wave, and is looking like there may be a chance of some upslope
precip tomorrow morning, particularly at KSUN and KDIJ. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:08 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power11 hr

Nearby

Wind Advisories in Idaho, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.